Ciprofloxacin-Induced Tendinopathy of the Gluteal Tendons

Kaumakaokalani Shimatsu, Somasundaram Subramaniam, Helen Sim, Paul B Aronowitz

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Fluoroquinolone-induced tendinopathy most commonly affects the Achilles tendon; however, involvement of several other tendons has been described. This is a case report of ciprofloxacin-induced tendinopathy of the gluteal tendons with MRI findings. An obese 25-year-old woman with no significant past medical history was diagnosed with acute pyelonephritis and was treated with intravenous ciprofloxacin. Shortly after her first dose of ciprofloxacin, she developed severe left hip pain and decreased range of motion. MRI of the hips showed bilateral tendinopathy of the gluteal muscle insertion. A diagnosis of ciprofloxacin-induced tendinopathy was made based on her MRI and a Naranjo score of 7. Ciprofloxacin was stopped and her pain quickly resolved. Fluoroquinolones cause tendinopathy in 0.14 % to 0.4 % of patients using these agents. Fluoroquinolone-associated tendinopathy is a serious adverse reaction that can affect many tendons and should be considered in any patient presenting with new musculoskeletal complaints and in whom there is a history of fluoroquinolone use within the preceding 6 months.

Original languageEnglish (US)
Pages (from-to)1559-1562
Number of pages4
JournalJournal of General Internal Medicine
Volume29
Issue number11
DOIs
StatePublished - 2014

Fingerprint

Tendinopathy
Ciprofloxacin
Tendons
Fluoroquinolones
Hip
Pain
Achilles Tendon
Pyelonephritis
Proxy
Articular Range of Motion
Muscles

Keywords

  • ciprofloxacin
  • fluoroquinolone
  • gluteal
  • tendinopathy
  • tendon

ASJC Scopus subject areas

  • Internal Medicine
  • Medicine(all)

Cite this

Ciprofloxacin-Induced Tendinopathy of the Gluteal Tendons. / Shimatsu, Kaumakaokalani; Subramaniam, Somasundaram; Sim, Helen; Aronowitz, Paul B.

In: Journal of General Internal Medicine, Vol. 29, No. 11, 2014, p. 1559-1562.

Research output: Contribution to journalArticle

Shimatsu, Kaumakaokalani ; Subramaniam, Somasundaram ; Sim, Helen ; Aronowitz, Paul B. / Ciprofloxacin-Induced Tendinopathy of the Gluteal Tendons. In: Journal of General Internal Medicine. 2014 ; Vol. 29, No. 11. pp. 1559-1562.
@article{4b5aa512ea714ce8a477fb82659ca7b6,
title = "Ciprofloxacin-Induced Tendinopathy of the Gluteal Tendons",
abstract = "Fluoroquinolone-induced tendinopathy most commonly affects the Achilles tendon; however, involvement of several other tendons has been described. This is a case report of ciprofloxacin-induced tendinopathy of the gluteal tendons with MRI findings. An obese 25-year-old woman with no significant past medical history was diagnosed with acute pyelonephritis and was treated with intravenous ciprofloxacin. Shortly after her first dose of ciprofloxacin, she developed severe left hip pain and decreased range of motion. MRI of the hips showed bilateral tendinopathy of the gluteal muscle insertion. A diagnosis of ciprofloxacin-induced tendinopathy was made based on her MRI and a Naranjo score of 7. Ciprofloxacin was stopped and her pain quickly resolved. Fluoroquinolones cause tendinopathy in 0.14 {\%} to 0.4 {\%} of patients using these agents. Fluoroquinolone-associated tendinopathy is a serious adverse reaction that can affect many tendons and should be considered in any patient presenting with new musculoskeletal complaints and in whom there is a history of fluoroquinolone use within the preceding 6 months.",
keywords = "ciprofloxacin, fluoroquinolone, gluteal, tendinopathy, tendon",
author = "Kaumakaokalani Shimatsu and Somasundaram Subramaniam and Helen Sim and Aronowitz, {Paul B}",
year = "2014",
doi = "10.1007/s11606-014-2960-4",
language = "English (US)",
volume = "29",
pages = "1559--1562",
journal = "Journal of General Internal Medicine",
issn = "0884-8734",
publisher = "Springer New York",
number = "11",

}

TY - JOUR

T1 - Ciprofloxacin-Induced Tendinopathy of the Gluteal Tendons

AU - Shimatsu, Kaumakaokalani

AU - Subramaniam, Somasundaram

AU - Sim, Helen

AU - Aronowitz, Paul B

PY - 2014

Y1 - 2014

N2 - Fluoroquinolone-induced tendinopathy most commonly affects the Achilles tendon; however, involvement of several other tendons has been described. This is a case report of ciprofloxacin-induced tendinopathy of the gluteal tendons with MRI findings. An obese 25-year-old woman with no significant past medical history was diagnosed with acute pyelonephritis and was treated with intravenous ciprofloxacin. Shortly after her first dose of ciprofloxacin, she developed severe left hip pain and decreased range of motion. MRI of the hips showed bilateral tendinopathy of the gluteal muscle insertion. A diagnosis of ciprofloxacin-induced tendinopathy was made based on her MRI and a Naranjo score of 7. Ciprofloxacin was stopped and her pain quickly resolved. Fluoroquinolones cause tendinopathy in 0.14 % to 0.4 % of patients using these agents. Fluoroquinolone-associated tendinopathy is a serious adverse reaction that can affect many tendons and should be considered in any patient presenting with new musculoskeletal complaints and in whom there is a history of fluoroquinolone use within the preceding 6 months.

AB - Fluoroquinolone-induced tendinopathy most commonly affects the Achilles tendon; however, involvement of several other tendons has been described. This is a case report of ciprofloxacin-induced tendinopathy of the gluteal tendons with MRI findings. An obese 25-year-old woman with no significant past medical history was diagnosed with acute pyelonephritis and was treated with intravenous ciprofloxacin. Shortly after her first dose of ciprofloxacin, she developed severe left hip pain and decreased range of motion. MRI of the hips showed bilateral tendinopathy of the gluteal muscle insertion. A diagnosis of ciprofloxacin-induced tendinopathy was made based on her MRI and a Naranjo score of 7. Ciprofloxacin was stopped and her pain quickly resolved. Fluoroquinolones cause tendinopathy in 0.14 % to 0.4 % of patients using these agents. Fluoroquinolone-associated tendinopathy is a serious adverse reaction that can affect many tendons and should be considered in any patient presenting with new musculoskeletal complaints and in whom there is a history of fluoroquinolone use within the preceding 6 months.

KW - ciprofloxacin

KW - fluoroquinolone

KW - gluteal

KW - tendinopathy

KW - tendon

UR - http://www.scopus.com/inward/record.url?scp=84930904417&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84930904417&partnerID=8YFLogxK

U2 - 10.1007/s11606-014-2960-4

DO - 10.1007/s11606-014-2960-4

M3 - Article

C2 - 25047394

AN - SCOPUS:84930904417

VL - 29

SP - 1559

EP - 1562

JO - Journal of General Internal Medicine

JF - Journal of General Internal Medicine

SN - 0884-8734

IS - 11

ER -